Arizona, 2012Dust Storm and High Wind in Arizona, April 26, 2012
April 26, 2012 · NWS FGZ · 2 events in 2 counties and zones
A late season low pressure system moved across Arizona numerous showers, strong winds, and blowing dust.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season low pressure system moved across Arizona numerous showers, strong winds, and blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 26, 9:25 AM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Apr 26, 9:25 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST THU APR 26 2012
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA TODAY
BRINGING WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WITH GUSTY
SOUTHWEST WINDS AND MUCH COOLER TEMPERATURES. FAIR WEATHER WILL
RETURN TO THE REGION FROM FRIDAY ONWARD.
&&
.DISCUSSION...THIS MORNINGS SATELLITE IMAGERY SHOWS THE LOW CENTER
CROSSING THE CALIFORNIA ARIZONA BORDER NEAR CIBOLA AND BLYTHE. A
WEAKENING FRONTAL BAND...WITH HEAVIER RAINFALL...IS APPROACHING
YAVAPAI COUNTY FROM THE SOUTHWEST.
WIND GUSTS KICKED UP EARLIER THAN EXPECTED IN THE LITTLE COLORADO
RIVER VALLEY NEAR WINSLOW...CAUSING US TO CHANGE THE START TIME
FROM NOON TO 8 AM MST ON OUR WIND ADVISORY FOR NORTHEASTERN ARIZONA.
AS OF 830 AM MST MOST OF THE RAINFALL HAS OCCURRED ALONG AND SOUTH OF
THE MOGOLLON RIM. EXPECT THESE SHOWERS AND THUNDERSTORMS TO SPREAD
NORTH AND EASTWARD THROUGH THE DAY AS THE LOW MOVES TOWARDS THE FOUR
CORNERS.
&&
.PREVIOUS DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO APPROACH WRN YAVAPAI AND
COCONINO COUNTIES BY MID MORNING...THEN CONTINUE EASTWARD ACROSS THE
STATE REACHING A GRAND CANYON-FLAGSTAFF-PAYSON LINE BY NOON... THEN
THE ERN AND NERN PORTIONS OF THE STATE BY LATE AFTERNOON.
MODERATE CONVECTIVE INSTABILITY WILL BE PRESENT AND COMBINE WITH
STRONG DEEP-LAYER WIND SHEAR AND LOW-LEVEL HELICITY TO SUPPORT
ORGANIZED CONVECTION. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
STRONG CONVECTIVE WINDS AND LARGE HAIL POSSIBLE...ESPECIALLY ACROSS
THE WRN PORTIONS OF THE FORECAST AREA...WITH LESSER CHANCES ACROSS
THE EASTERN PORTIONS.
NON-CONVECTIVE WINDS ACROSS THE EASTERN PORTION OF THE FORECAST AREA
ARE EXPECTED TO INCREASE DURING THE DAY WITH GUSTS OF 40 TO 50 MPH
POSSIBLE...THUS A WIND ADVISORY HAS BEEN ISSUED FOR THESE LOCATIONS.
RAINFALL AMOUNTS OF 1/4 TO 3/4 INCH ARE EXPECTED WITH THE HEAVIEST
AMOUNTS IN YAVAPAI COUNTY...NRN GILA COUNTY...AND THE WESTERN
MOGOLLON RIM. SNOW LEVELS WILL REMAIN HIGH AND SNOW ACCUMULATIONS ARE
ONLY EXPECTED ACROSS THE HIGHER MOUNTAINS ABOVE 9000 FEET.
IMPROVING WEATHER CAN BE EXPECTED ON FRIDAY WITH A FEW LINGERING
SHOWERS ACROSS THE NERN PORTIONS OF THE STATE. FAIR WEATHER AND
WARMER TEMPS WILL RETURN OVER THE WEEKEND AND CONTINUE INTO NEXT
WEEK.
&&
.AVIATION...FOR THE 18Z PACKAGE...WIDESPREAD RAIN SHOWERS AND
THUNDERSTORMS MOVING INTO COCONINO...YAVAPAI AND NRN GILA COUNTIES
THIS MORNING WILL SPREAD EAST INTO APACHE AND NAVAJO COUNTIES THIS
AFTERNOON. EXPECT MVFR/IFR CONDITIONS WITH THE HEAVIER
SHOWERS/TSTORMS. A FEW THUNDERSTORMS MAY HAVE HAIL AND WIND GUSTS
OVER 40 KT. AFT 00Z FRI...IMPROVING CONDITIONS MOVE INTO
SOUTHWESTERN AZ AND SPREAD EASTWARD TONIGHT ALTHOUGH AREAS OF MVFR
CIGS MAY LINGER ON THE WESTERN SLOPES OF THE MOGOLLON RIM AND KAIBAB
PLATEAU.
SFC WINDS S-SW 10-25 KT WITH GUSTS 30-40 KT...WINDS SHIFTING TO SW-W
AS THE PRECIPITATION ARRIVES. FASTEST WINDS EAST OF A KPGA-KPAN
LINE. WEST WINDS 5-15 KT TONIGHT. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.
&&
.FIRE WEATHER... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE FROM
WEST TO EAST ACROSS ARIZONA TODAY. RAIN SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP WEST OF PAGE TO PAYSON LINE THIS MORNING AND
MOVE EASTWARD THIS AFTERNOON. GUSTY SOUTH TO SOUTHWEST 20 FOOT WINDS
WILL BE FOUND IN NAVAJO AND APACHE COUNTIES BY LATE MORNING. THE
WIND DIRECTION WILL SHIFT TO SOUTHWEST TO WEST ACROSS THE AREA AND
GENERALLY TIMED TO THE PRECIPITATION ARRIVAL. RAINFALL ACCUMULATIONS
SHOULD RUN FROM .25 TO .75 INCHES ALONG THE MOGOLLON RIM...GILA AND
YAVAPAI COUNTIES WITH LIGHTER AMOUNTS TO THE NORTHEAST. SNOW LEVELS
SHOULD BE ABOVE 8000 FT. WARMER AND DRIER CONDITIONS WILL RETURN FOR
FRIDAY.
SATURDAY THROUGH MONDAY...DRY WEATHER WILL CONTINUE WITH A WARMING
TREND AND GENERALLY LIGHT WINDS. AFTERNOON MINIMUM RELATIVE
HUMIDITIES BELOW 15 PERCENT FOR AREAS BELOW 6500 FEET THIS WEEKEND.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT UNTIL 8 PM MST
FOR AZZ009>014-016-017-039-040
&&
PUBLIC......................BOHLIN/DB
AVIATION....................JJ
FIREWX......................DL
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 26, 12:22 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1222 PM MST THU APR 26 2012
AZZ004>018-037>040-270300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1222 PM MST THU APR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LOW PRESSURE AND A COLD FRONT WILL BRING UNSETTLED WEATHER TO THE
REGION TODAY. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AS
IT MOVES ACROSS NORTHERN ARIZONA. A FEW OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH STRONG WINDS NEAR THE FOUR CORNERS REGION. SOUTHWEST
WIND GUSTS IN NORTHEASTERN ARIZONA THIS AFTERNOON WILL RANGE FROM 40 TO
50 MPH. A WIND ADVISORY IS IN EFFECT FOR NORTHEASTERN ARIZONA
UNTIL 8 PM MST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Dust Storm, Chinle Valley
- When
- April 26, 1:00 PM MST to 7:00 PM MST
- Where
- Chinle Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Blowing dust and sand reduced the visibility to near zero along Highway 191 from Chinle to Many Farms. The wind was sustained at about 30 MPH range gusting into the 50 MPH range.
High Wind, Little Colorado River Valley in Apache County
- When
- April 26, 1:27 PM MST
- Where
- Little Colorado River Valley in Apache County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
The ASOS at the St Johns Airport measured a peak wind gust of 59 MPH at 127 PM MST.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, April 26, 20121 injured · $400,000 · EF2 · 6 events
- Tornado and Hail in Tennessee, April 26, 20127 injured · $127,000 · EF0 · 49 events
- Hail and Damaging Winds in Texas, April 26, 2012$81,000 · 1.5 in hail · 20 events
- High Wind in New Mexico, April 26 to 27, 2012$70,000 · 66 kt wind · 16 events
- Flash Flood and Hail in Kentucky, April 26, 2012$55,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Tennessee, April 26, 2012$51,000 · 1 in hail · 13 events
- Hail and Damaging Winds in North Carolina, April 26, 20121 injured · $30,000 · 55 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, April 26, 2012$50,000 · 1.5 in hail · 7 events
- Strong Wind in California, April 26, 2012$55,000 · 2 events
- Flash Flood and Hail in North Carolina, April 26, 2012$20,000 · 1.75 in hail · 20 events
- Flash Flood and Hail in West Virginia, April 26, 2012$27,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Kentucky, April 26, 2012$30,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375865, 375864.